I've been on the Depo since june of this year. Before getting on this shot, i've had very very normal and regular periods. After my first injection in june, I didn't have any side effects for about 3 weeks. After those three weeks, I started spotting and then bleeding (more than spotting, less than a period) but enough to have to change my panty liner once or twice a day. This continued for the whole rest of the time, from 3 weeks of being on the shot all the way to my second injection. After my second injection(oct. 6), I started to only spot and then no bleeding/spotting at all for about 2 weeks and then I started spotting again which turned into bleeding. The bleeding wasn't bad but it is getting heavier. Ever since I started bleeding from the first injection, I noticed crazy facial acne and now I am noticing weight gain only in my hip area. I am so sick of this! I've told my gyno about this and I nearly cried because I feel major regret getting this shot because I've always had regular periods. My gyno keeps insisting it is normal but I know and feel I'm having crazy hormonal imbalance. I've even went as far as dieting and eating things to try and balance my hormones. I started dieting because of the weight gain in my hips but it doesn't seem to be helping much. I know this weight gain isn't from the common overeating since it is told Depo can increase appetite because I've been cautious this whole time about how much and what I eat and I'm still gaining weight. I need help!!! Ladies, please. I'm getting off this shot, my next Depo is supposed to be December. 14th but I'm not doing it because of all these side effects! I can't afford to gain any more weight and I'm sick of this bleeding. When I get off, what is the best and fastest way to balance my hormones again and get my body back to normal? I thought about switching to pills and that maybe it would straighten out my hormones and get me my periods back but I'm not too sure about that. Please please give me advice on what to do after I get off of this shot. And based on my side effects thus far, does anyone have an idea how my body will react after I stop taking this? And can someone please explain what is going on with me? My gyno is no help!!! P. S. I literally made an account on this website because I just can't handle this anymore and need advice.
Still on Depo Provera, advice for side effects and coming off?
- 17 days ago by jng671
- 29 October 2018 (16 days ago)
- depo-provera, peri-ds, birth control, contraception, side effect, injection, period
Added 17 days ago:
Sorry, I got my second injection SEPT. 26TH, not Oct. 6th.
This is all very common with Depo Provera. It's well known to cause these symptoms.
The irregular bleeding is normal until you've had 2 or 3 shots. Stopping getting the shots now, after your body has started to adjust, is likely to trigger even more hormonal withdrawal symptoms, as your body has to readjust.
Common side effects are basically anything you might get with a period or pregnancy, or other hormonal change in the body. Weight gain is one of the most commonly reported, as is lower back ache, but I also got less common side effects, too, such as very painful intercourse, & constant cystitis, which both stopped after a year or two of coming off Depo Provera.
There's quite a bit to know about Depo, & I don't know what you know already, so I'll give you the lot & you can take what you need from it...
Depo Provera works by convincing your body it's pregnant, even to the point that you can get pregnancy symptoms/side effects. Lower back ache is common, as your pelvis ligaments soften, ready for a growing baby. Leaking breasts can also happen from time to time.
It's common to get irregular bleeding for the first 2 to 3 shots, & then you typically find that your periods stop, altogether, until you come off Depo Provera. Sometimes you can get a little irregular bleeding in between shots, especially after sex or around the time that my shot was coming up to be due.
The Manufacturer advises that you should not be on Depo Provera for longer than 2 years, unless you have no other option for contraception. This is due to the significant risks that come with the Drug. In particular, Depo Provera is known to cause bone thinning, leading to osteoporosis. There are other risks associated with Depo, such as certain cancers, for example, however, there are such risks with all hormonal contraceptives, so it's just a case of making an informed decision before getting your shot.
The Manufacturer also states that if you have to stay on Depo Provera for the long-term, that you take regular breaks, every couple of years, to give your body a rest, & that you have an MRI scan after a significant time on the Drug, to monitor your bones.
The Manufacturer also advises that even after just 1 shot, you may be infertile for up to 18 months. Don't rely on this for contraception timing, & still get your shots every 12 to 13 weeks (12 is best as it gives you a week's grace, should you be unable to get your shot) if you decide to stay on Depo, but you may find that you either don't get periods for quite some time after stopping Depo Provera, or that they are very irregular. Sometimes, you can even get very heavy & constant bleeding, after Depo Provera. I had that, too. We hear of many women who's periods struggle to get back to regular cycles, at all, after Depo Provera.
I managed to sort mine out, after 2 years of medical procedures & intervention, by using Vitex. Worth writing down. You can get it at health stores or online. If I'd known about it earlier, I wouldn't have had to go through all the medical intervention. You can't use it if you're using hormonal birth control, but otherwise it's brilliant at gently rebalancing your hormones. I have to still use it now, to keep my cycle regular.
Most of the information I'm giving you can be found on the sheet that comes with the shot, & also on the Manufacturer's website. Otherwise, just go to the Manufacturer's website (Pfizer), & look for the Depo Provera page, & the sheet to download, called 'Depo Provera CI U.S. Physician Prescribing Information'.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 May 2014 • 1 answer
Was on depo provera for a year. Came off of it in Jan. Light period for 2 days, could I be pregnant?
Posted 6 Apr 2015 • 2 answers
Posted 30 Nov 2015 • 1 answer
Posted 20 Apr 2016 • 1 answer
Depo-Provera - I was on my period when I first got the depo shot and it is almost time for my second
Posted 8 May 2016 • 2 answers